Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 84, NWS Milwaukee, WI

August 27, 20204 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 27, 2020, 3:51 PM CDT for 4 counties in Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2020, 3:51 PM CDT (20:51 UTC)
Expired
Aug 27, 2020, 4:30 PM CDT
In force
39 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, WI, Dodge County, WI, Fond du Lac County, WI, Green Lake County, WI

The radar

The Milwaukee radar (KMKX), 83 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

795 
WUUS53 KMKX 272051
SVRMKX
WIC021-027-039-047-272130-
/O.NEW.KMKX.SV.W.0084.200827T2051Z-200827T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
351 PM CDT Thu Aug 27 2020

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Southeastern Green Lake County in south central Wisconsin...
  Southwestern Fond du Lac County in east central Wisconsin...
  Northeastern Columbia County in south central Wisconsin...
  Northwestern Dodge County in southeastern Wisconsin...

* Until 430 PM CDT.

* At 351 PM CDT, a severe thunderstorm was located near Markesan, or
  14 miles west of Waupun, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Beaver Dam, Waupun, Markesan, Brandon, Fox Lake, Alto, Manchester,
  Fairwater, Kingston, Atwater, Astico and Lagoda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4365 8915 4376 8911 4373 8864 4344 8879
TIME...MOT...LOC 2051Z 286DEG 15KT 4366 8902 

HAIL...1.00IN
WIND...60MPH
 
$$

WAGNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:15 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 27, 11:15 AM CDT, 4 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1115 AM CDT Thu Aug 27 2020

.UPDATE...
(Issued 1115 AM CDT Thu Aug 27 2020)

A line of thunderstorms developed along an east-west oriented
frontal boundary just south of Green Bay this morning and is
slowly sagging southward. These are fueled by surface
frontogenesis with modest ML CAPE of 1000-1500 j/kg and effective bulk
shear around 35 kt. The low level jet, upper jet, and very weak
shortwave will gradually exit central WI early this afternoon, so
that will lower our chance for convection in east central WI as
the afternoon goes on, similar to what HRRR and NAMNest suggest.
Low level surface convergence boundaries will still give us the
possibility of isolated storms across most of southern WI this
afternoon.

For the evening, thunderstorms are expected to start firing up
over west central WI with the nose of an increasing low level jet
and an approaching shortwave trough. These storms should expand
eastward into central and northern portions of southern WI later
tonight into Friday morning. There could be isolated severe wind
and hail with these, but confidence is low.

A little stronger shortwave with 850mb frontogenesis is expected
to trigger more widespread thunderstorms across southern WI late
Friday morning into early afternoon. Yet another round is possible
with the actual surface cold front late Friday afternoon into
Friday evening. Any storms on Friday could be severe given ample
instability and shear.

Cronce

&&

.SHORT TERM...
(Issued 351 AM CDT Thu Aug 27 2020)

Today and Tonight:

Quite weather is expected to continue early this morning, as a
surface frontal boundary sags southward through central Wisconsin.
This frontal boundary will move into southern Wisconsin today and
remain in the area through tonight. This will bring a round of
thunderstorms and showers moving east southeast into southern
Wisconsin. There is some uncertainty if any additional convection
will fire along/near the front in southern Wisconsin today. This
also brings some uncertainty for the timing and placement of these
storms today.

Later tonight, showers and thunderstorms are expected to develop
along the stalled frontal boundary. There is enough mean layer
CAPE and deep layer bulk shear to bring a risk for large hail and
damaging winds during the overnight hours. The other concern will
be heavy rainfall and possible flash flooding due to training
cells over the frontal boundary and ample moisture.

Patterson

&&

.LONG TERM...
(Issued 351 AM CDT Thu Aug 27 2020)

Friday:

Additional thunderstorms are expected on Friday as the frontal
boundary remains nearly stalled in the area, while low pressure
approaches from the west. With precipitable water values up to 2
inches in place, locally heavy rainfall will be possible. The
heavy rainfall threat will largely hinge on the location of the
front. Model solutions for early Fri morning vary from having the
front along the northern forecast area border, to down along the
WI/IL border. A current blend of solutions targets the heaviest
rainfall west to east through central portions of the forecast
area. Not high confidence in this exact location though.

The other concern Friday will be the threat for severe
thunderstorms. May have some ongoing storms in the morning. Models
do show some clearing south of the frontal boundary during the
day, which should result in some decent surface based instability.
Moderate shear values will contribute to the potential for
organized convection. Main concerns are strong winds and large
hail, though a tornado is not out of the question. The afternoon
and early evening hours are when the threat for severe storms will
likely be highest, given enough heating and resultant instability
ahead of the cold front.

The cold front should sweep the moisture and instability out of
the area by late evening, with mainly dry weather then expected
overnight.

Temperatures Friday are a bit tricky given the uncertainty with
the placement of the front and resultant clouds/precip. Certainly
expecting the warmest temps in the south and cooler north, but may
not have enough of a gradient in the forecast. Given enough
sunshine, could see temps approach 90 toward the IL border.

Saturday through Wednesday:

Should be a pleasant weekend under high pressure. Expect plenty
of sunshine along with temperatures near to a tad below normal.

The chance for showers and storms will return Monday as low
pressure and an associated front move through the region. Mainly
dry weather is the expected for Tue/Wed as high pressure briefly
moves through. Left some low precip chances in there due to a
possible weak wave sliding through, though confidence is on the
low side for precip at this point. Temps should remain near normal
through the first half of next week.

DDV

&&

.AVIATION...
(Issued 1115 AM CDT Thu Aug 27 2020)

A weak front moving southward into east central WI and possibly
southeast WI will bring a scattered to broken mid-level cloud
deck across southern WI today. This weak front will then push back
to the north tonight and trigger more storms toward central WI
late tonight into Friday morning. There will be periods of
showers and thunderstorms throughout the day Friday through Friday
evening. Some storms may be severe today through tomorrow.

Cronce

&&

.MARINE...
(Issued 351 AM CDT Thu Aug 27 2020)

Low pressure moving east over Lake Superior early this morning, is
pulling a weak front across the northern half of the Lake
Michigan. The front will continue to sag south across the rest of
lake Michigan today. Then this front will push back to the north
later Thursday night into Friday. There will be periods of showers
and thunderstorms that will affect Lake Michigan from early this
morning into Friday night.

Patterson

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 27, 4:21 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
421 AM CDT Thu Aug 27 2020

WIZ046-047-051-052-056>060-062>072-280930-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
421 AM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Heat index values will reach the mid and upper 90s today,
particularly across the southern half of the forecast area.

Thunderstorms are likely to develop by later this afternoon, with
the chance continuing through the night. Some of the storms may be
severe, with large hail and damaging winds the main threats.
Locally heavy rainfall will be possible as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are likely Friday as low pressure and an associated
cold front move through. Some of the storms may be severe, with
the threat for heavy rainfall again as well. Large hail and
damaging winds will be the main threats again, though a tornado is
not out of the question.

A chance for thunderstorms will return Monday, with lingering
small chances for storms into mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this afternoon through
Friday evening.

LMZ643>646-280930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
421 AM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Thunderstorms are likely to develop by later this afternoon, with
the chance continuing through the night. Some of the storms may be
severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are likely Friday as low pressure and an associated
cold front move through. Some of the storms may be severe again.

A chance for thunderstorms will return Monday, with lingering
small chances for storms into mid-week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-280930-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
421 AM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms later today into tonight,
mainly across the southern two-thirds of the the lake. Some of the
storms may be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are likely Friday as low pressure and an associated
cold front move through. Some of the storms may be severe again.

A chance for thunderstorms will return Monday, with lingering
small chances for storms into mid-week.

DDV

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 27, 3:45 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
345 PM CDT Thu Aug 27 2020

WIZ047-051-057-058-272130-
Dodge-Columbia-Green Lake-Fond Du Lac-

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GREEN LAKE...
SOUTHWESTERN FOND DU LAC...NORTHEASTERN COLUMBIA AND NORTHWESTERN
DODGE COUNTIES...

At 345 PM CDT, a strong thunderstorm was located near Markesan, or 14
miles west of Waupun, moving east at 25 mph.

Winds of 30 to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Beaver Dam, Waupun, Randolph, Markesan, Brandon, Fox Lake, Alto,
Manchester, Fairwater, Friesland, Kingston, Marquette, Atwater and
Astico.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4363 8918 4375 8917 4374 8867 4343 8878
TIME...MOT...LOC 2045Z 277DEG 21KT 4367 8902

WAGNER

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:38 PM CDTSpecial Marine WarningMKX25 min
Aug 27, 3:45 PM CDTSpecial Weather StatementMKXGreen Lake45 min
Aug 27, 4:26 PM CDTSpecial Weather StatementMKXDodge49 min
Aug 27, 4:41 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge34 min
Aug 27, 5:03 PM CDTSpecial Weather StatementMKXFond du Lac42 min
Aug 27, 5:05 PM CDTFlash Flood WarningMKXColumbia, Dodge6 hr
Aug 27, 5:13 PM CDTSpecial Weather StatementMKXColumbia, Dodge62 min
Aug 27, 5:24 PM CDTSevere Thunderstorm WarningMKXColumbia34 min
Aug 27, 6:09 PM CDTSpecial Weather StatementMKXFond du Lac51 min
Aug 27, 6:13 PM CDTSpecial Weather StatementMKXDodge47 min
Aug 27, 6:16 PM CDTSpecial Weather StatementMKXColumbia44 min
Aug 27, 6:21 PM CDTFlash Flood WarningMKXColumbia, Dodge4 hr
Aug 27, 6:53 PM CDTFlash Flood WatchMKXColumbia, Dodge, Fond du Lac, Green Lake, Marquette, Ozaukee and 3 more19 hr
Aug 27, 6:54 PM CDTSpecial Weather StatementMKXColumbia, Sauk66 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.